Texas, 2024

Damaging Winds in Texas, November 18, 2024

November 18, 2024 · NWS SJT · 2 events in 2 counties and zones

Isolated severe thunderstorms produced strong wind gusts across portions of the Big Country and Northern Edwards Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms produced strong wind gusts across portions of the Big Country and Northern Edwards Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 18, 12:03 AM CST, 3 hours 12 minutes earlier. Its key messages:

  • Strong to severe thunderstorms, heavy rain and flooding possible the rest of the night.
  • Windy Conditions likely during the day Monday.
  • Colder temperatures for the middle to latter part of the upcoming week.
Area forecast discussion, Nov 18, 12:03 AM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1203 AM CST Mon Nov 18 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

  - Strong to severe thunderstorms, heavy rain and flooding
    possible the rest of the night.

 -  Windy Conditions likely during the day Monday.

 -  Colder temperatures for the middle to latter part of the
    upcoming week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 1203 AM CST Mon Nov 18 2024

The main concern for the rest of the night is a line of storms
that will push through west central Texas with the potential to
produce damaging winds and locally heavy rain. The upper-level
low that is driving this activity should lift northeastward
through west Texas and western Oklahoma during the day today. The
line of storms should exit west central Texas shortly after
sunrise, with strong westerly winds developing in it's wake. A
40-60KT jet in the low to mid levels has the potential to mix down
to the surface today, which would result in wind gusts of 40-45
MPH in some locations. Depending on how much dust is lofted over
the Permian Basin, these strong winds could also stir up some
blowing dust across the Big Country and Concho Valley areas later
today. Winds should decrease substantially by early evening and
allow. Low temperatures overnight could easily fall to the mid 40s
under clear skies.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 1203 AM CST Mon Nov 18 2024

Dry and generally near-seasonal conditions can be expected for much
of the rest of the week and into next weekend.  The exception to
this is that models show another cold front, this one of Canadian
origin, moving in from the north on Tuesday night. This would bring
in cooler temperatures for midweek and could result in our first
widespread freeze Thursday morning.  However, recent model runs are
starting to trend slightly warmer with low temperatures Thursday
morning.  Regardless, conditions should warm back up to near-
seasonal temperatures for the end of the week and through the
weekend.|

&&

.AVIATION...
(06Z TAFS)
Issued at 955 PM CST Sun Nov 17 2024

Scattered showers and thunderstorms will affect the TAF sites,
mainly KSJT and KABI, over the next couple of hours. A line of
storms will move through the area between 07Z and 12Z. Strong
gusty winds and locally heavy rain are possible as the line moves
through. MVFR to IFR ceilings will develop at all sites early
Monday morning, with VFR conditions returning by mid to late
morning. Gusty south winds of 15 to 20 knots will become west to
southwest at 15 to 25 knots, with higher gusts. The gusty winds
will continue through much of the day Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     69  48  70  37 /  20   0   0   0
San Angelo  70  45  72  37 /   0   0   0   0
Junction    72  45  76  38 /  30   0   0   0
Brownwood   70  46  73  39 /  60   0   0   0
Sweetwater  68  47  69  38 /   0   0   0   0
Ozona       70  45  71  38 /   0   0   0   0
Brady       70  49  73  40 /  40   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM CST early this morning for Callahan-Coke-
Fisher-Haskell-Jones-Nolan-Shackelford-Sterling-Taylor-
Throckmorton.

Wind Advisory from 3 AM early this morning to 3 PM CST this
afternoon for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-
Haskell-Irion-Jones-Nolan-Runnels-Schleicher-Shackelford-
Sterling-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...SK
LONG TERM....SK
AVIATION...Daniels

In the hours before

Special weather statement, Nov 18, 1:14 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
114 AM CST Mon Nov 18 2024

TXZ064-180800-
Sterling TX-
114 AM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT STERLING COUNTY THROUGH 200 AM
CST...

At 113 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Garden City, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sterling City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
west central Texas.

&&

LAT...LON 3208 10127 3209 10124 3209 10082 3182 10082
      3165 10127
TIME...MOT...LOC 0713Z 220DEG 55KT 3180 10138

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Nov 18, 1:37 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
137 AM CST Mon Nov 18 2024

TXZ071-076-077-180815-
Irion TX-Schleicher TX-Crockett TX-
137 AM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCHLEICHER...
NORTHEASTERN CROCKETT AND SOUTHWESTERN IRION COUNTIES THROUGH 215 AM
CST...

At 136 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of The Intersection Of I-10 And Highway 405, or 13 miles
northwest of Ozona, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Barnhart, The Intersection Of Us 190 And Highway 163, Us-
190 Near The Crockett-Sutton County Line, and The Intersection Of I-
10 And Highway 405.

This includes Interstate 10 between Mile Markers 348 and 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
west central Texas.

&&

LAT...LON 3079 10160 3108 10142 3108 10127 3131 10127
      3133 10126 3099 10078 3064 10141
TIME...MOT...LOC 0736Z 218DEG 39KT 3079 10142

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Nov 18, 2:24 AM CST, 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
224 AM CST Mon Nov 18 2024

TXZ064-065-071-072-180915-
Irion TX-Tom Green TX-Coke TX-Sterling TX-
224 AM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COKE...SOUTHEASTERN
STERLING...NORTHWESTERN TOM GREEN AND NORTHERN IRION COUNTIES THROUGH
315 AM CST...

At 224 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Mertzon, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlsbad, Broome, Arden, Water Valley, Grape Creek, and Us-
87 Near The Coke-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
west central Texas.

&&

LAT...LON 3119 10098 3129 10119 3190 10078 3166 10039
TIME...MOT...LOC 0824Z 218DEG 39KT 3138 10098

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Nov 18, 3:03 AM CST, 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
303 AM CST Mon Nov 18 2024

TXZ054-064>066-072-127-180945-
Runnels TX-Tom Green TX-Nolan TX-Coke TX-Taylor TX-Sterling TX-
303 AM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT COKE...SOUTHERN NOLAN...NORTH
CENTRAL TOM GREEN...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS
COUNTIES THROUGH 345 AM CST...

At 301 AM CST, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Highway 158 And Ranch Road 2059, or 8 miles south
of E.V. Spence Reservoir Near Paint Creek Recreation Area, moving
northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Robert Lee, Blackwell, Nolan, Bronte, Hylton, Maryneal, E.V. Spence
Reservoir Near Paint Creek Recreation Area, Water Valley, Happy
Valley, Carlsbad, Fort Chadbourne, Sanco, Shep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CST for west central
Texas.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
west central Texas.

&&

LAT...LON 3216 10001 3148 10067 3149 10070 3153 10070
      3152 10079 3157 10091 3209 10067 3209 10066
      3210 10067 3242 10052
TIME...MOT...LOC 0901Z 212DEG 49KT 3181 10062

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Special weather statement, Nov 18, 3:08 AM CST, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
308 AM CST Mon Nov 18 2024

TXZ049-054-113-181000-
Fisher TX-Nolan TX-Jones TX-
308 AM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES...
NORTHWESTERN NOLAN AND FISHER COUNTIES THROUGH 400 AM CST...

At 307 AM CST, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sweetwater, Hamlin, Roscoe, Roby, Neinda, Sylvester, Mccaulley,
Longworth, The Intersection Of Us-
180 And Ranch Road 126, Hitson, Tuxedo, Gannon, Lake Sweetwater,
Busby, Capitola, and Camp Boothe Oaks.

This includes Interstate 20 between Mile Markers 235 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CST for west central
Texas.

&&

LAT...LON 3296 9998 3288 9980 3234 10038 3244 10059
      3297 10042
TIME...MOT...LOC 0907Z 212DEG 49KT 3249 10043

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

The radar

The Dyess AFB radar (KDYX), 114 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
November 18, 3:15 AM CST
Where
Nolan County, Sweetwater Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
32.470, -100.470

AWOS station measured a 62 mph wind gust at the Sweetwater Municipal Airport.

Thunderstorm Wind, Sutton

When
November 18, 3:55 AM CST
Where
Sutton County, 14.27 mi SSW of Sonora Allison Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.470, -100.960

A mesonet station measured a 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224897, 1224898.